MAUDE Adverse Event Report: ORTHO-CLINICAL DIAGNOSTICS, INC. 0.8% SURG 3X10ML; REAGENT RED BLOOD CELLS

ORTHO-CLINICAL DIAGNOSTICS, INC. 0.8% SURG 3X10ML; REAGENT RED BLOOD CELLS
Catalog Number 6902316
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/12/2025
Type of Reportable Event Malfunction
Event or Problem Description
Cms 100244811/100244826, ra611230 a customer contacted ortho global technical support centre (gtsc) on 12 june 2025 after obtaining what was described as discrepant negative antibody screening results for a patient using 0.8% surgiscreen lot vss655 and ortho id-mts anti-igg gel card lot 101824001-05 and in conjunction with their ortho vision id-mts analyser (50003528) and ortho id-mts workstation (51000948).Complainant/complaint reporter: daoping zhang - laboratory supervisor date of events: 12 june 2025 reported on: 12 june 2025 by daoping zhang to ortho gtsc reagents: 0.8% surgiscreen lot vss655 expiry date 08 july 2025 manufacture date 06 may 2025 0.8% surgiscreen lot vss657 expiry date 08 july 2025 manufacture date 06 may 2025 ortho id-mts anti-igg gel card lot 101824001-05 expiry date 01 august 2025 manufacture date 01 november 2024 patient information: known anti-e(rh3) antibody the customer reported that on 12 june 2025, they had tested a patient sample for antibody screening using 0.8% surgiscreen lot vss655 and ortho id-mts anti-igg gel card lot 101824001-05 and in conjunction with their ortho vision id-mts analyzer (50003528) and that they had obtained negative reactions with the three cells of the red cell reagent.The customer reported that on the same day, they had retested the patient sample for antibody screening using 0.8% surgiscreen lot vss655 and ortho id-mts anti-igg gel card lot 101824001-05 and in conjunction with their ortho id-mts workstation (51000948) and that they had obtained negative reactions with the three cells of the red cell reagent.The customer stated that due to the patient history, they ran an antibody identification panel which identified the presence of an anti-e(rh3) antibody.No further detail provided.The customer stated that they had tested a sample from this patient for antibody screening using an expired lot of 0.8% surgiscreen and that they had obtained the expected positive reactions with the cells known to be positive for e(rh3) antigen.No further detail provided.The customer stated that they had sent a sample from this patient to a sister hospital who tested the sample for antibody screening using 0.8% surgiscreen lot vss657 and that they had obtained the expected positive reaction (3+ reaction strength) with cell 2 of the red cell reagent.No further detail provided.The customer reported that no biased result was reported to the physician.The customer reported that the patient was not harmed as a result of the reported events.
 
Additional Manufacturer Narrative
Investigation details (ra611230) the customer reported that they had processed qc samples to validate gel card technique on the day of the events and the results were as expected.The confirmation was not provided.The cards and reagent red blood cells storage and usage conditions were checked and found aligned with ortho's recommendations.Information regarding the intensity of reactions obtained when testing this patient for antibody screening using an expired lot of 0.8% surgiscreen and for antibody identification testing was not provided by the customer.According to ortho lot-specific information for 0.8% surgiscreen lot vss655, cells 1 and 3 are negative for e(rh3) antigen and cell 2 is positive and homozygous for e(rh3) antigen.Therefore it follows that, the negative reaction obtained with cell 2 is not consistent with the expected reactivity of an anti-e(rh3) antibody.According to ortho lot-specific information for 0.8% surgiscreen lot vss657, cells 1 and 3 are negative for e(rh3) antigen and cell 2 is positive and homozygous for e(rh3) antigen.Therefore it follows that, the positive and negative reactions obtained are consistent with the expected reactivity of an anti-(rh3) antibody.As part of the investigation, a review of the manufacturing batch record for 0.8% surgiscreen lot vss655 as used by the customer on the day of the reported events was performed at ortho's manufacturing site.Manufacturing batch record review did not identify any non-conformance or quality event that could be related to the issue reported by the customer.As part of the investigation, samples known to contain anti-d(rh1), anti-k(kel1) and anti-fya(fy1) antibodies were tested for antibody screening using retained samples of 0.8% surgiscreen lot vss655 at ortho's manufacturing site.The expected positive and negative reactions were obtained, therefore the issue reported that the customer could not be reproduced.The e(rh3) antigen status of cell 2 was also confirmed.A review of the complaints associated with the red cell reagents manufactured using the same donor as that used to manufacture cell 2 from lot vss655 of 0.8% surgiscreen being e(rh3) antigen positive was performed.No trend or systematic failure of this donor was identified.The review of the worldwide complaint databases was performed for 0.8% surgiscreen lot vss655 through to 25 june 2025.One other complaint was identified with call area falseneg.Detailed review of the activities for the other complaint (ci0004461) did identify a similar profile as this complaint.No trend was identified.No further investigation was performed on this incident.The assignable cause of the discordant negative reactions in antibody screening could not be determined.In any case there was no evidence of any systematic failure of the ortho clinical diagnostics reagents and analyzer to perform as intended.In mitigation of the discordant negative antibody screening reactions obtained by the customer, the device instructions for use of 0.8 % surgiscreen red cell reagent state: "for antibody detection and identification, different serological methods are optimal for different antibodies.No single antibody screening or identification method optimally detects all antibodies." no further complaints of this type have been received from the customer site since the time of the reported events.

Brand Name
0.8% SURG 3X10ML
Common Device Name
REAGENT RED BLOOD CELLS
Manufacturer (Section D)
ORTHO-CLINICAL DIAGNOSTICS, INC.
1001 us highway 202
raritan NJ 08869
Manufacturer (Section G)
ORTHO-CLINICAL DIAGNOSTICS, INC.
1001 us highway 202
raritan NJ 08869
Manufacturer Contact
laurie o'riordan
1295 southwest 29th avenue
pompano beach, FL 33069
9549709500
MDR Report Key22384945
Report Number2250051-2025-00026
Device Sequence Number15643768
Product Code QHT
UDI-Device Identifier10758750007660
UDI-Public(01)10758750007660(17)250708(11)250506(10)VSS655
Combination Product (Y/N)N
Initial Reporter CountryKG
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/08/2025
Device Catalogue Number6902316
Device Lot NumberVSS655
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/12/2025
Initial Report FDA Received Date07/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/06/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown